Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 44, NWS Springfield, MO

April 17, 2008Jasper County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 17, 2008, 8:49 PM CDT for Jasper County, McDonald County, Newton County, Missouri. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2008, 8:49 PM CDT (01:49 UTC)
Expired
Apr 18, 2008, 6:00 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 10:40 PM CDTFLASH FLOODNeosho, MOSPRING STREET IN NEOSHO IS CLOSED OFF DUE TO FLASH FLOODING.
Apr 17, 10:42 PM CDTFLASH FLOODJoplin, MOFLASH FLOODING ONGOING AT THE INTERSECTION MAIN STREET AND MURPHY STREET IN JOPLIN.
Apr 17, 11:56 PM CDTFLASH FLOODAnderson, MOFLOODING INCREASING ACROSS THE COUNTY...WATER FLOWING OVER ROADS IN ANDERSON. HIGHWAY 59 AT ANDERSON STREET IS CLOSED...MORE ROAD CLOSURES ANTICIPATED.
Apr 18, 3:00 AM CDTFLASH FLOOD1 Nw Neosho, MOA SECTION OF KODIAK ROAD NEAR ITS INTERSECTION WITH ORCHID HAS BEEN CLOSED OFF DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 180152
FFWSGF
MOC097-119-145-181100-
/O.NEW.KSGF.FF.W.0044.080418T0149Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 AM CDT FRIDAY.

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL THAT EXTENDS FROM    
  SOUTHWEST MISSOURI...BACK INTO EASTERN OKLAHOMA.  THIS RAINFALL   
  CONTINUES TO EXPAND WITH TIME...AND WILL TRAIN OVER                
  JASPER...NEWTON...AND MCDONALD COUNTIES THROUGH THE EVENING.  DUE TO
  SATURATED SOIL CONDITIONS FROM RECENT RAINFALL...ENHANCED RUNOFF IS
  EXPECTED...WHICH WILL LEAD TO FLASH FLOODING OF SMALL STREAMS AND
  CREEKS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  CARTHAGE...JOPLIN...NEOSHO...PINEVILLE...AIRPORT DRIVE...ALBA...
  ANDERSON...CARL JUNCTION...CARTERVILLE...DIAMOND...DUENWEG...
  DUQUESNE...FAIRVIEW...GOODMAN AND GRANBY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3650 9462 3736 9461 3734 9409 3729 9409
      3729 9406 3719 9406 3649 9408 3648 9457

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 180531
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT FRI APR 18 2008

MOC097-119-145-181100-
/O.CON.KSGF.FF.W.0044.000000T0000Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER MO-NEWTON MO-MCDONALD MO-
1229 AM CDT FRI APR 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
JASPER...MCDONALD AND NEWTON COUNTIES...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SINCE THURSDAY 
EVENING...RADAR ESTIMATES AND LOCAL OBSERVATIONS INDICATE THAT 
BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
CARTHAGE...JOPLIN...NEOSHO...PINEVILLE...AIRPORT DRIVE...ALBA...
ANDERSON...CARL JUNCTION...CARTERVILLE...DIAMOND...DUENWEG...
DUQUESNE...FAIRVIEW...GOODMAN AND GRANBY.

SEVERAL ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED IN NEOSHO 
AND ANDERSON...WITH ADDITIONAL FLOODING OF ROADS IN LOW LYING AREAS 
AND NEAR CREEKS AND STREAMS EXPECTED.

ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE QUARTER AND ONE HALF INCH 
ARE POSSIBLE IN THE WARNED AREA FOR THE REMAINDER OF TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3650 9462 3736 9461 3734 9409 3729 9409
      3729 9406 3719 9406 3649 9408 3648 9457
TIME...MOT...LOC 0529Z 180DEG 0KT 3699 9427

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:50 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 17, 6:50 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU APR 17 2008

.SYNOPSIS...

DEVELOPING SURFACE LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL
OKLAHOMA AT EARLY AFTERNOON WITH A STALLED FRONT EXTENDING
NORTHEAST INTO NORTHERN MISSOURI. TO THE WEST A RATHER VIGOROUS
SHORTWAVE WAS TRACKING OUT OF THE SOUTHERN ROCKIES. LOW LEVELS
CONTINUE TO GRADUALLY MOISTEN WITH SURFACE DEWPOINTS IN THE LOWER
50S. ONLY SLIGHTLY RICHER MOISTURE WAS NOTED TO THE SOUTHWEST WITH
DEWPOINTS IN THE MIDDLE 50S ACROSS EASTERN OKLAHOMA. IN FACT
DEWPOINTS ARE FAIRLY HOMOGENEOUS TO THE GULF COAST WHERE LOWER 60S
ARE THE HIGHEST OBSERVED VALUES. A STOUT CAPPING INVERSION WAS
ALSO INHIBITING CONVECTIVE DEVELOPMENT THROUGH EARLY AFTERNOON.
HOWEVER CONVECTION WAS FORMING FROM EAST CENTRAL KANSAS INTO
NORTHWEST MISSOURI ALONG THE FRONT.

FOSTER

&&

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY)...

EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST
MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA
BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF
THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND
COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE
CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION.
ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH
CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR
THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND
EVENING GIVEN THE ABOVE MENTIONED FACTORS.

SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT
PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED
INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL
BE IN PLACE TO SUPPORT DEEP CONVECTION.

LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD
EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH
WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE
WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE
CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL
AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE
SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT
FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL
NOT BE ISSUED.

THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE
UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL
KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS
AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL.

CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM
WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY
AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE
GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S
RETURNING TO FAR SOUTHWEST MISSOURI.

FOSTER

LONG TERM (SUNDAY THROUGH TUESDAY)...

UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY
WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL
TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE
REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF
MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE
UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK.

A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND
APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND
TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE
WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH
FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY.

THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS
HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF
EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF
THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT
IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT
WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER...
HEAVY RAINFALL AND FLASH FLOODING.

ANGLE

&&

.AVIATION...
PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED
TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT.  SHOWERS
AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN
APPROACHING COLD FRONT.  CEILINGS AND VISIBILITIES WILL FALL TO
EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS.
SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE
EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY
AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST.

CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING.  AN
UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS
OVERHEAD.  THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY.  AREAS
OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON
VISIBILITIES.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 17, 7:31 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU APR 17 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
731 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEARLY ALL
LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS
TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
INTENSITY...HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALIZED HEAVY RAINFALL ARE POSSIBLE. LOCALIZED FLOODING OVER
SOUTHEAST KANSAS AND FAR WESTERN MISSOURI CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL
AND LOCALIZED FLOODING WILL REMAIN POSSIBLE.

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WEEK. SEVERE THUNDERSTORMS AND FLOODING CAN NOT
BE RULED OUT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 17, 7:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      2 NW FAULKNER           37.12N 95.04W
04/17/2008                   CHEROKEE           KS   EMERGENCY MNGR

            THE LOW WATER CROSSING AT THE INTERSECTION OF CHERRY
            CREEK AND CLEM ROAD HAS BECOME IMPASSABLE TO MOTORISTS.
            ALSO...WATER ON A FIELD IS BEGINNING TO FLOOD OVER 110
            ROAD...JUST NORTH OF THE INTERSECTION OF 110TH AND CLEM
            ROAD.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningSGFMcDonald51 min
Apr 17, 8:34 PM CDTSevere Thunderstorm WarningSGFNewton56 min
Apr 17, 9:19 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence37 min
Apr 17, 10:22 PM CDTFlash Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon8 hr
Apr 17, 10:29 PM CDTFlash Flood WarningSGFBarry, Lawrence8 hr
Apr 18, 5:47 AM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more4 hr
Apr 18, 9:53 AM CDTRiver Flood WarningSGFCedar48 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.